Ice Storm, Dawson
- When
- January 12, 2:00 AM CST to January 14, 6:00 AM CST
- Where
- Dawson forecast zone
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Moisture streamed in from the southwest as an upper level storm system approached southeastern New Mexico and west Texas and combined with an Arctic airmass to produce freezing rain and freezing fog across much of the area. |The combination of these two phenomena resulted in a thin coating of ice over many exposed surfaces, including area roadways, bridges, and overpasses, as well as reduced…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Moisture streamed in from the southwest as an upper level storm system approached southeastern New Mexico and west Texas and combined with an Arctic airmass to produce freezing rain and freezing fog across much of the area. |The combination of these two phenomena resulted in a thin coating of ice over many exposed surfaces, including area roadways, bridges, and overpasses, as well as reduced visibilities down to one quarter of a mile at times. The icy roads and the lack of any significant winter weather in the previous winter season contributed to numerous accidents, especially along Interstate 20 in west Texas. Interstate 20 was closed in Ector County and both east and west of Colorado City in Mitchell County. Numerous other roads were closed throughout the warning area, some due to the ice, and others due to accidents resulting from the slick roads. |Ice accumulated on power lines and tree branches resulted in power outages throughout much of west Texas. Ice accumulations ranged from one tenth of an inch to three-sixteenths of an inch across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 2:56 PM CST, 11 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CST THU JAN 11 2007
.SHORT TERM...
A SHORTWAVE TROUGH JUST WEST OF THE BAJA PENINSULA THIS AFTERNOON...
AND VERY NOTICEABLE ON WATER VAPOR IMAGERY...WILL TREK EAST/
NORTHEASTWARD TOWARD THE CWA TONIGHT. EXPECT RAIN CHANCES TO
INCREASE OVER THE BIG BEND AND DAVIS MOUNTAINS AREAS TONIGHT AS THIS
WAVE NEARS...ALONG WITH THE RRQ OF A 110 KT H25 JET. COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE EVEN THOUGH INSTABILITY IS
LACKING. WENT AHEAD AND INCREASED POPS ACROSS THE CWA...WITH THE
MAIN EMPHASIS ON THE DAVIS MOUNTAINS/BIG BEND REGION.
ALL THE CLOUD COVER...AND A FEW AREAS OF VERY LIGHT RAIN...HAVE KEPT
STRONGER MID LEVEL WINDS FROM MIXING DOWN ACROSS THE CWA. THIS IS
PARTICULARLY TRUE OVER THE GUADALUPE MOUNTAINS WHERE ANY DECENT
AMOUNT OF MIXING WOULD HAVE PRODUCED STRONG WINDS. THE SAME SEEMS
TO BE OCCURRING OVER THE DAVIS MOUNTAINS. PROGS ARE INDICATING MID
LEVEL WINDS WILL BE LESS OVER BOTH MOUNTAIN CHAINS OVERNIGHT.
WARMED TEMPERATURES UP MOST LOCATIONS TONIGHT AS HIGHER DEWPOINTS...
CLOUD COVER...AND WINDS OF AT LEAST 5 TO 10 MPH WILL PERSIST. THESE
COULD BE THE WARMEST LOW TEMPERATURES WE SEE FOR SEVERAL DAYS.
.LONG TERM...
THE BIG STORY FOR THE LONG TERM IS UNSEASONABLY COLD TEMPERATURES
AND THE POSSIBILITY FOR WINTER WEATHER THIS WEEKEND. AN UPPER LEVEL
LOW CURRENTLY OVER THE PACIFIC NORTHWEST WILL MOVE SOUTHWARD INTO
WESTERN NEVADA AND THEN EASTWARD TO THE LEE SIDE OF THE ROCKIES OVER
THE NEXT FEW DAYS. MEANWHILE AN ARCTIC FRONT WILL CONTINUE TO SWEEP
SOUTH THROUGH THE ROCKY MOUNTAINS AND SOUTHERN PLAINS.
SOUTHWEST FLOW INTO THE FA WILL CONTINUE TO BRING MOISTURE IN FROM
THE PACIFIC ON FRIDAY. THIS WILL CONTRIBUTE TO PWAT VALUES OVER AN
INCH /THREE TIMES NORMAL/ IN THE MIDLAND AREA. LIFT FROM SEVERAL
SHORTWAVES...ALONG WITH FAVORABLE EXIT AND ENTRANCE REGIONS OF
SEVERAL H25 JETLETS...WILL RESULT IN ENOUGH INSTABILITY TO SEE
SHOWERS AND THUNDERSTORMS. EXPECT THE THUNDER TO DIMINISH AFTER
SUNSET...THOUGH A FEW LIGHTNING STRIKES CANNOT BE RULED OUT WITH
OVERNIGHT PRECIP. THE ARCTIC FRONT WILL MOVE SOUTH THROUGH THE
SOUTH PLAINS FRIDAY WITH THE WESTERN LOW ROLLING PLAINS SEEING THE
FIRST SIGNS OF THE FRONT AROUND 13/0000Z. OVERNIGHT...THE FRONT
WILL CONTINUE SOUTH TO AROUND THE PECOS RIVER BEFORE SUNRISE. WITH
WARM AIR ADVECTION OCCURRING ABOVE THE FRONTAL BOUNDARY EXPECT
FREEZING RAIN TO BE A GOOD POSSIBILITY OVERNIGHT...ESPECIALLY IN
NORTHERN LEA...THE NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING
PLAINS WHERE THE COLDEST SURFACE TEMPERATURES WILL BE. THE FRONT
MAY NOT MOVE MUCH DURING THE DAY SATURDAY AND WILL LIKELY CONTINUE
SOUTH SATURDAY NIGHT. EXPECT CLOUD COVER AND MORE PRECIPITATION TO
AFFECT THESE AREAS INTO SUNDAY MORNING AS WAA CONTINUES AHEAD OF THE
STRONG UPPER LEVEL LOW STILL TO THE WEST OF THE FORECAST AREA.
SINCE THERE APPEARS TO BE AN EXTENDED PERIOD OF TIME WHERE
TEMPERATURES WILL REMAIN BELOW FREEZING AND PRECIPITATION WILL BE
POSSIBLE...MOSTLY LIKELY IN THE FORM OF FREEZING RAIN...A WINTER
STORM WATCH WILL BE ISSUED WITH THIS PACKAGE FOR THESE AREAS FROM
FRIDAY NIGHT TO SUNDAY NOON.
AS THE FRONT MOVES FURTHER SOUTH ON SATURDAY AND SATURDAY NIGHT...
COLDER TEMPERATURES WILL CONTINUE TO MOVE INTO THE AREA. RELATIVELY
WARMER TEMPERATURES WILL STILL EXIST ACROSS THE BIG BEND AND
SOUTHERN PORTIONS OF THE MARFA AND STOCKTON PLATEAUS THROUGH
SATURDAY. MORE SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
IN THESE AREAS INTO SUNDAY MORNING. SINCE TEMPERATURES AT OR BELOW
FREEZING APPEAR TO BE POSSIBLE FROM EXTREME SOUTHEASTERN NEW MEXICO
ACROSS THE PERMIAN BASIN SATURDAY NIGHT AND SUNDAY MORNING...
FREEZING RAIN WILL BE POSSIBLE IN THESE AREAS TOO. THEREFORE...WILL
ADD THE REST OF LEA COUNTY/NM...WINKLER...ECTOR...MIDLAND...AND
GLASSCOCK COUNTIES/TX TO THE WINTER STORM WATCH AREA STARTING
SATURDAY NIGHT. EXPECT THE BULK OF THE ACCUMULATING ICE TO OCCUR
SATURDAY NIGHT AND EARLY SUNDAY AS MODEL SOUNDINGS INDICATE DRYING OF
THE MID-LAYERS WORKING DOWN TO THE SURFACE BEGINNING MID-MORNING
SUNDAY.
HIGH WINDS ARE A POSSIBILITY SUNDAY IN THE GUADALUPE MOUNTAINS WITH
THE APPROACH OF THE UPPER LOW. THE NMM-WRF...GFS...AND DGEX ALL SHOW
700MB WINDS IN THE 45-50KT RANGE. HOWEVER...THE GFS SHOWS AREAS OF
LIFT AROUND THE MOUNTAINS ON SUNDAY...WHICH WOULD PREVENT THE HIGHER
WINDSPEEDS FROM MIXING DOWN INTO THE MOUNTAINS. THE NMM-WRF
THOUGH...HAS AREAS OF DESCENT IN THE SAME AREA...WHICH WOULD AID IN
MIXING THE WINDS DOWN. WILL INCREASE WINDS A BIT ON THE GRIDS BUT
WILL LEAVE THE DECISION FOR A HIGH WIND WATCH TO THE NEXT SHIFT.
BEYOND SUNDAY...THE ARCTIC AIR REMAINS IN PLACE THROUGH MID-WEEK
KEEPING HIGHS IN THE UPPER 30S TO MID 40S AND LOWS IN THE UPPER
TEENS TO MID 20S.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 52 62 26 32 / 20 20 60 60
CARLSBAD NM 48 63 37 40 / 20 20 40 50
DRYDEN TX 52 62 44 53 / 20 20 40 30
FORT STOCKTON TX 56 66 40 53 / 40 20 40 40
GUADALUPE PASS TX 45 59 35 46 / 30 20 30 40
HOBBS NM 46 62 34 34 / 20 20 50 60
MARFA TX 44 63 35 55 / 60 30 40 30
MIDLAND INTL AIRPORT TX 51 63 35 41 / 20 20 60 60
ODESSA TX 52 63 38 40 / 30 20 50 60
WINK TX 50 68 40 43 / 30 20 40 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM 5 PM SATURDAY TO 11 AM MST SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...SOUTHERN LEA
COUNTY.
WINTER STORM WATCH FROM 11 PM FRIDAY TO 11 AM MST SUNDAY FOR THE
FOLLOWING ZONES...NORTHERN LEA COUNTY.
TX...WINTER STORM WATCH FROM 6 PM SATURDAY TO 12 PM CST SUNDAY FOR
THE FOLLOWING ZONES...ECTOR...GLASSCOCK...MIDLAND...WINKLER.
WINTER STORM WATCH FROM MIDNIGHT FRIDAY NIGHT TO 12 PM CST
SUNDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
DAWSON...GAINES...HOWARD...MARTIN...MITCHELL...SCURRY.
&&
67/74HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CST THU JAN 11 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-122100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 254 PM CST THU JAN 11 2007 /154 PM MST THU JAN 11 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST LOCATIONS FRIDAY. GUSTY WINDS OF 35 MPH MAY ACCOMPANY SOME OF THESE STORMS ALONG WITH NEAR ONE QUARTER INCH OF RAINFALL. ARCTIC AIR WILL SPILL SOUTH INTO THE OUTLOOK AREA FRIDAY NIGHT AND SATURDAY...THEN REMAIN HERE UNTIL MID WAY THROUGH NEXT WEEK. TEMPERATURES WILL BE 15 TO 20 DEGREES BELOW NORMAL DURING THIS TIME. FREEZING RAIN MAY AFFECT LOCATIONS TO THE NORTH AND EAST OF THE PECOS RIVER BEGINNING FRIDAY NIGHT AND LASTING INTO SUNDAY MORNING. THESE AREAS ARE IN A WINTER STORM WATCH SINCE THE POSSIBILITY EXISTS FOR ICE TO ACCUMULATE TO ONE QUARTER OF AN INCH OR GREATER. DEPENDING ON HOW FAR SOUTH THE COLD AIR MOVES...ADDITIONAL LOCATIONS GENERALLY ALONG AND TO EITHER SIDE OF THE PECOS RIVER COULD BE AFFECTED WITH FREEZING DRIZZLE OR RAIN BEFORE THE PRECIPITATION ENDS SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
10 ice storm. Local standard time, as filed.
The Snyder Fire Department reported ice accumulations of one quarter of an inch in locations around the city. In addition, the Snyder Police Department reported five accidents as a result of the icy roads. Ice also downed power lines in the city of Snyder. |Up to 14 poles and 20 to 30 strands of wire were downed in the southeastern portion of the county.
Numerous accidents were reported along icy stretches of Interstate 20 and north of Colorado City on U.S. Highway 87. No injuries were reported with these accidents.
Accidents due to ice accumulations on Interstate 20 were reported in Howard County. No injuries were reported.
Numerous accidents were reported along U.S. Highway 385 in Gaines County where ice had accumulated to one quarter of an inch.
Interstate 20 was closed due to icy conditions in Ector County from Penwell to near Farm to Market Road 1788.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12769, 12759, 12755, 12758, 12757, 12756, 12760, 12761, 12762, 11688.